Chemotherapy makes you clumsy.
Thankfully, I’ve had very few nasty effects from my five rounds of chemo, at least as far as I can tell from out here. Who knows what’s going on beneath my skin. I do know that it’s a good idea to stay off the internet. Taxotere…cytoxan…adriamycin…all these drugs carry warning labels that would scare a samurai. But the warning label should also say, “if you choose to take this drug, it will kill your cancer.”
My less than pleasant side effects, besides the obvious hair thing, have mostly consisted of a day or two of chemo-flu. Aches and fatigue. No nausea, thanks to the panoply of anti-emetic drugs that the chemo nurses enthusiastically pump into my access plug before we get down to business with the cancer poison.
After round four, I discovered the soles of my feet were a little tingly. I chalked it up to tight jeans. After chemo five, the weird sensation returned. Persisted, even. And despite my anti-internet stance, I looked it up. Chemotherapy-induced neuropathy. A common enough complaint, and one I hope will disappear in tandem with the appearance of my hair.
In the meantime…I’ve become the fourth stooge. I honestly don’t know if it’s related to the mild tingling in my feeties, but I trip over sidewalk cracks. I stumble on the stairs. When I lurched off the six-inch step that separates the family room from the hallway, carrying a load of laundry, Jerry came running. Again. He took my hand and looked deeply into my eyes.
“Honey,” he said, “Knock it off. I will carry laundry up the stairs. I will move heavy pots around in the kitchen. Whatever you want done, I will do it for you. Do not fall down and get hurt.”
So this is me, knocking it off. My husband. My hero.
“Little children, let us not love in word or talk but in deed and in truth.” I John 3:18